TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Sunday, Nov 23, 2014
Health & Fitness

Food allergies may be cause of adult acne


Published:

Q: I am 54 and suffered with adult acne from age 25. I tried every cream and antibiotic my doctors prescribed. I even took Accutane twice! A hormone test was fine, and I was stuck with this embarrassing problem.

Two years ago, I took a seven-day cruise and returned with clearer skin. In a burst of insight, I figured the source of my acne might be environmental. I was tested for food allergies.

This cost $400, but it was worth every penny. I am allergic to bananas, pineapple, asparagus, celery and broccoli. I went off them immediately, and after a few months, my face cleared up. Please suggest food-allergy testing for people with adult acne. My face is clear now, but if I eat celery from a veggie plate, I break out within 12 hours.

Answer: Dermatologists used to think that diet did not have any impact on acne. That belief is changing. A review in the International Journal of Dermatology (April 2009) found that acne may be linked to consumption of foods that raise blood sugar quickly, as well as to dairy products.

Dermatologist Patricia Farris cites scientific evidence for a low-sugar diet in the book “The Sugar Detox.” Although there is not yet much data linking food allergies to acne, your experience is intriguing.

Q: I am 30 years old and have a terrible time getting to sleep. I’ve been taking Ambien for more than a year, and if I don’t take it, I toss and turn all night.

I want to get off it because my husband and I want to start a family. I don’t want to take the medication while trying to conceive. How can I break my Ambien habit and still get some sleep?

Answer: The official prescribing information warns that abrupt discontinuation of Ambien could lead to withdrawal symptoms. Nonetheless, one placebo-controlled study found no rebound insomnia when people stopped this sleeping pill suddenly, even after they had been on it for a year (Journal of Psychopharmacology, August 2012).

If you work with your doctor to reduce your dose gradually, you should be able to employ nondrug sleep strategies. Cognitive behavioral therapy is one successful approach to insomnia. Light exposure, acupressure, melatonin or magnesium also could help.

Q: My husband had ridiculously horrible toenail fungus for years. I told him to soak his feet in cornmeal water (1 cup of cornmeal and a couple of quarts of water in a container big enough to fit his foot; let it sit for an hour, then soak for ½ hour). I read about it in your column. It totally cleared up the fungus in two months of weekly soaks.

Answer: Some gardeners have recommended sprinkling cornmeal around the base of rosebushes to discourage mildew and fungus. This has generated tremendous controversy within the botanical community, with some experts challenging the anti-fungal properties of cornmeal while others extol its benefits.

There is no research on cornmeal foot soaks for nail fungus. Nevertheless, we have heard from many readers that they have had success with this inexpensive method if they were persistent.

Q: My husband has been taking metoprolol for high blood pressure. Recently, I noticed something strange that I called “curved penis.” Instead of his normal erection, his penis curved almost straight up (instead of straight out).

This has become very disturbing, as it interferes with normal intercourse. I am not sure how to broach the subject without causing him embarrassment.

I Googled “curved penis” and found it is actually a medical condition called Peyronie’s disease. Although one explanation is the growth of scar tissue inhibiting the normal erection, another source of the symptom is beta-blocking drugs!

I asked my husband how long ago he was prescribed metoprolol and he said about six months. Coincidentally, that’s when I started noticing this problem. Could this drug be the cause?

Answer: Beta blockers such as atenolol, carvedilol, metoprolol and propranolol have occasionally been associated with Peyronie’s. This penile curvature can make intercourse challenging, as you have noted.

Your husband should discuss his blood pressure medication with his doctor. New guidelines for hypertension treatment suggest that a beta blocker such as metoprolol should not be the first pill prescribed for this condition. Peyronie’s sometimes disappears spontaneously, but it may be more likely to do so if the drug that triggered it is no longer in the picture.

The Food and Drug Administration just approved a new injectable medicine (Xiaflex) for the treatment of this condition. It is an enzyme, collagenase, that breaks down connective tissue. It has been used since 2010 to treat Dupuytren’s contracture, a thickening of connective tissue in the hand that makes it difficult to open and close fingers normally (New England Journal of Medicine, Sept. 3, 2009).

Xiaflex will probably be quite expensive, and there are potential side effects. There is more information on the drug at www.PeoplesPharmacy.com.

Q: At a church potluck dinner, a friend served chili and then passed around Beano to prevent flatulence. Is it safe for children, and does it really work?

Answer: A study in BMC Gastroenterology (Sept. 24, 2013) reported a placebo-controlled trial of alpha-galactosidase, the ingredient in Beano, to reduce gas symptoms in children. The researchers found this digestive enzyme did indeed reduce flatulence without causing side effects.

Q: I recently started vitamin B-12 injections. I had gone to my doctor with numbness and tingling in my hands and feet, fatigue and memory changes. He gave me extensive neuropsychiatric testing and did lab work. The results showed a change in memory, as well as carpal tunnel in both wrists. My vitamin B-12 was low.

I take metformin to prevent diabetes. After hearing your radio show, I wonder if the metformin is responsible.

Answer: Metformin can sometimes trigger a vitamin B-12 deficiency, especially if the person also needs to take an acid-suppressing drug such as omeprazole to manage the digestive distress metformin may cause (Diabetes Care, December 2012).

Metformin is a reasonable way to forestall the development of Type 2 diabetes, but considering the side effect you have suffered, you may be interested in a different approach. Our book “Best Choices From The People’s Pharmacy” offers nondrug options for prevention, including coffee, chocolate, stevia and vitamin D, among other possibilities. It is available at www.PeoplesPharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Subscribe to The Tampa Tribune

Comments